Hail, Yuma
- When
- May 18, 9:45 PM MST
- Where
- Yuma County, Yuma
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -102.720
A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening. Marginally severe hail was reported in Yuma late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 4:27 PM MST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT SAT MAY 18 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 1142 AM MDT SAT MAY 18 2013 DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON. EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS ENDING BY MIDNIGHT. THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 105 PM MDT SAT MAY 18 2013 SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER LOW. TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 527 PM MDT SAT MAY 18 2013 THUNDERSTORMS HAVE DEVELOPED EAST OF UPPER LOW ALONG DRY LINE GENERALLY EAST OF KGLD TERMINAL WITH ACTIVITY SHIFTING NORTH WITHIN VICINITY OF KMCK. THREAT FOR THUNDERSTORMS AT KGLD IS MUCH LOWER COMPARED TO KMCK....THOUGH COULDNT RULE OUT A FEW STORMS LATER TONIGHT AS UPPER LOW BEGINS TO SHIFT EAST. SHOULD SEE THUNDERSTORM ACTIVITY DIMINISH AFTER 08Z...WITH REDEVELOPMENT POSSIBLE ACROSS THE AREA BY MIDDAY SUNDAY AS UPPER LOW MOVES EAST. VFR CONDITIONS SHOULD PREVAIL AT KGLD...WITH MVFR (OR LOWER) POSSIBLE AT KMCK IF A HEAVIER THUNDERSTORM DEVELOPS OVER THE TERMINAL. THERE COULD ALSO BE SOME LIGHT FOG DEVELOPMENT AT KMCK AS A RESULT OF GOOD LOW LEVEL MOISTURE. WINDS WILL BE CHAOTIC AS A RESULT OF SURFACE TROUGH OVER KGLD...AND THUNDERSTORMS AT KMCK. STRONGEST WINDS AT KMCK SHOULD BE AROUND 30KT BASED ON CURRENT RADAR RETURNS...HOWEVER STRONGER STORMS WILL BE CAPABLE OF 50 KT+ WINDS AND LARGE HAIL. WILL HAVE TO MONITOR RADAR TRENDS BEFORE ADDING THESE MORE EXTREME VALUES TO THE TAFS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 833 PM MDT SAT MAY 18 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 833 PM MDT SAT MAY 18 2013 /933 PM CDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP LATE THIS EVENING ACROSS EASTERN COLORADO AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 S OBERLIN 39.81N 100.53W
05/18/2013 E0.75 INCH DECATUR KS PUBLIC
PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.
&&
ALWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 554 PM MDT SAT MAY 18 2013 KSZ016-190020- GRAHAM- 654 PM CDT SAT MAY 18 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF PENOKEE...OR NEAR PENOKEE... MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3954 9987 3942 9965 3917 9995 3930 10012 TIME...MOT...LOC 2354Z 220DEG 32KT 3929 9998 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 601 PM MDT SAT MAY 18 2013 COZ091-092-KSZ013-014-027-028-041-042-190130- CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA- 601 PM MDT (701 PM CDT) SAT MAY 18 2013 ...STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST... OUTFLOW WINDS FROM THUNDERSTORMS WILL MOVE ACROSS THOMAS...SHERMAN... WALLACE...LOGAN...WICHITA...AND GREELEY COUNTIES IN KANSAS...PLUS KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH WILL OCCUR THROUGH 730 PM MDT /830 PM CDT/. THE WINDS WILL PRODUCE AREAS OF BLOWING DUST WHICH WILL LIMIT VISIBILITIES TO AROUND THREE MILES AT TIMES. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 650 PM MDT SAT MAY 18 2013 NEZ079-190115- DUNDY- 650 PM MDT SAT MAY 18 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CHAMPION...OR 15 MILES EAST OF ALVIN...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 4020 10166 4021 10195 4035 10193 4035 10163 TIME...MOT...LOC 0050Z 190DEG 24KT 4032 10180 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SAT MAY 18 2013
NEZ079-190145-
DUNDY-
714 PM MDT SAT MAY 18 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAIRD...MOVING NORTH AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4009 10184 4012 10205 4032 10205 4035 10205
4035 10172 4035 10171
TIME...MOT...LOC 0113Z 193DEG 23KT 4019 10196
LUNDQUISTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MINGO 39.28N 100.96W
05/18/2013 E1.00 INCH THOMAS KS PUBLIC
REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.
0340 PM HAIL 5 W ATWOOD 39.81N 101.14W
05/18/2013 E1.00 INCH RAWLINS KS LAW ENFORCEMENT
QUARTER SIZED HAIL ABOUT 5 MILES W OF ATWOOD.
0340 PM HAIL 9 E COLBY 39.39N 100.88W
05/18/2013 E1.00 INCH THOMAS KS NWS EMPLOYEE
FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
HIGHWAY 24 AND US 83.
0426 PM HAIL SELDEN 39.54N 100.57W
05/18/2013 E1.25 INCH SHERIDAN KS TRAINED SPOTTER
0434 PM HAIL SELDEN 39.54N 100.57W
05/18/2013 E1.00 INCH SHERIDAN KS NWS EMPLOYEE
ESTIMATED QUARTER SIZE HAIL IN SELDEN.
0437 PM HAIL JENNINGS 39.68N 100.29W
05/18/2013 E1.75 INCH DECATUR KS PUBLIC
ESTIMATED GOLF BALL SIZED HAIL IN JENNINGS, KS.
0459 PM HAIL BENKELMAN 40.05N 101.54W
05/18/2013 E0.75 INCH DUNDY NE TRAINED SPOTTER
HAIL JUST STARTED TO FALL
0501 PM HAIL BENKELMAN 40.05N 101.54W
05/18/2013 E0.88 INCH DUNDY NE PUBLIC
NICKEL SIZE HAIL
0534 PM HAIL 1 S OBERLIN 39.81N 100.53W
05/18/2013 E0.75 INCH DECATUR KS PUBLIC
PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.
&&
ALWThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441603.